Aseptic meningitis associated with high dose immunoglobulin: case reportBMJ 1997; 315 doi: https://doi.org/10.1136/bmj.315.7117.1203 (Published 08 November 1997) Cite this as: BMJ 1997;315:1203
- Correspondence to: Dr Chisholm
- Accepted 20 May 1997
Aseptic meningitis is a recognised complication of high dose intravenous immunoglobulin. We report a case of aseptic meningitis diagnosed on the basis of eosinophilia in cerebrospinal fluid.
A 21 year old man with autoimmune thrombocytopenia was admitted with severe headache, photophobia, obvious neck stiffness, and vomiting. Symptoms began after taking high dose intravenous immunoglobulin for two days. This was his first exposure to intravenous immunoglobulin. On day 1 he received 24 g of immunoglobulin. On day 2 he received 60 g but complained of mild headache. He was given paracetamol and allowed home. He was admitted to hospital six hours later with worsening headache.
On examination he was drowsy and had a temperature of 37.4°C, a newly developed extensive purpuric rash, and bilateral subconjunctival haemorrhages (). The remainder of the examination gave normal results. The platelet count had not changed from pretreatment values (14x109/l), and a coagulation screen gave normal results. Lumbar puncture was delayed because he needed a platelet infusion to cover it, and intravenous cefotaxime was given in the meantime. His cerebrospinal fluid was clear and colourless and contained glucose 3.1 mmol/l (plasma glucose concentration 5.1 mmol/l), protein 0.54 g/l, and immunoglobulin 0.05 g/l. A chamber count showed 80 leucocytes/mm3; no organisms were seen. Giemsa staining on a spun sample of cerebrospinal fluid revealed many disrupted and some intact eosinophils; a cell count (Cell-Dyn 3500 analyser, Abbott Diagnostics, CA) gave an absolute leucocyte count of 0.06x109/l and confirmed these were all eosinophils. The peripheral blood eosinophil count was normal (0.1x109/l). These findings excluded acute bacterial meningitis and supported the presence of aseptic meningitis secondary to immunoglobulin infusion. Antibiotic treatment was discontinued, and the patient recovered over the next 24 hours. Blood cultures, cerebrospinal fluid culture, throat swabs, and the polymerase chain reaction for meningococcal DNA all gave negative results.
High dose intravenous immunoglobulin is used for many conditions.1 Common side effects include headache, fever, chills, and nausea; these usually resolve within an hour of stopping or slowing the infusion and respond to symptomatic treatment.2 More serious effects are anaphylaxis, haemolysis, hepatitis, thrombosis, and aseptic meningitis.3
Aseptic meningitis after high dose immunoglobulin has been reported in several conditions, including idiopathic thrombocytopenic purpura,4 chronic inflammatory demyelinating polyneuropathy,3 and other immune related neuromuscular diseases.1 In two separate studies the incidence ranged from 11% to 17% of 137 patients. 1 4 At least six immunoglobulin preparations have been implicated.2 Symptoms often develop after several courses, beginning six to 48 hours after infusion and clearing within three to five days. Corticosteroids are non-protective. Recurrent symptoms usually develop on rechallenge despite varying the rate of infusion, spreading the treatment over more days, or using different immunoglobulin products.1
Cerebrospinal fluid analysis commonly shows a leucocyte pleocytosis with raised protein and IgG concentrations. In most reports the pleocytosis has not been examined further by differential count. A mild (3%) cerebrospinal fluid eosinophilia has been documented with immunoglobulin and in aseptic meningitis after other drug treatment.1 5 In our case cerebrospinal fluid was specifically analysed and stained to provide an accurate differential count. The presence of eosinophilia enabled aseptic meningitis to be diagnosed and antibiotic treatment to be stopped, also avoiding extensive contact tracing.
Conflict of interest: None.